Illinois, 2013

Drought in Illinois, November 1 to 30, 2013

November 1 to 30, 2013 · NWS ILX · 10 events in 10 counties and zones

Slightly above normal rainfall occurred across much of central Illinois in November, helping alleviate drought conditions in many areas. The exception was along and near a Lincoln to Monticello line, where lower rainfall totals allowed drought Severe Drought (D2) conditions to persist across 5 counties.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Slightly above normal rainfall occurred across much of central Illinois in November, helping alleviate drought conditions in many areas. The exception was along and near a Lincoln to Monticello line, where lower rainfall totals allowed drought Severe Drought (D2) conditions to persist across 5 counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Oct 31, 10:54 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Oct 31, 10:54 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1154 PM CDT Thu Oct 31 2013

.DISCUSSION...
ISSUED 900 PM CDT Thu Oct 31 2013

The cold front has departed into Indiana, but steady light rain
will affect areas east of I-57 through midnight. After midnight,
no precipitation is expected, with clearing skies from SW to NE.
Satellite trends confirm plenty of breaks in the clouds just
across the border in Missouri, advancing steadily to the ENE. Our
northern counties may see clouds linger longer due to low clouds
wrapping into northern IL from Iowa.

Cooler air will invade the area by morning, with lows dipping into
the upper 30s NW of the IL river and dropping to the mid 40s in
the SE. We trimmed a couple degrees off low temps for our WNW
counties where the cold air will have the most residence time
before morning.

The weather grids were updated to trim the western edge of PoPs
and to better align with current trends. Dry conditions still on
track for after midnight.

Winds will remain brisk behind the cold front, with west winds
gusting into the 20-25 mph range at times overnight.

Updated forecast info will be available shortly.

Shimon

&&

.AVIATION...
ISSUED 1154 PM CDT Thu Oct 31 2013

MVFR clouds look to be holding tough in the post frontal airmass.
Even some IFR cigs down to 700-900 ft will be possible in the
first few hours of the tafs. Wrap around moisture will have an
opportunity to rotate into IL on brisk west winds, before the
surface and upper lows make progress to the NE. Forecast soundings
are looking more pessimistic on clouds even on Friday as strato-
cumulus develop in the 3500ft layer. We should remain VFR, but a
bit cloudier than previous forecasts. No precip is expected, but
Friday evening will see showers in N IL drop toward I-74 by
midnight, or the later hours of this taf period.

Winds will remain brisk from the WSW, with gusts to 22-24kt at
times...mainly in response to the deepening surface low across the
Great Lakes and building high pressure in the Plains. Winds should
veer to the NW on Friday.

Vis reductions may dip 5sm br due to saturated boundary levels,
but steady winds should preclude vis dropping much lower than that
the rest of tonight.

Shimon
&&

.PREV DISCUSSION...
ISSUED 308 PM CDT Thu Oct 31 2013

Main concerns this package include timing of end of pcpn tonight,
possibility of pcpn tomorrow night, and chances of more pcpn most
of next week.

Models look very similar in the overall upper level pattern
through about Tuesday night, then differ with the speed of the
next trough moving through Wed and Wed night, then look similar
again for Thursday. On the surface, all the models look very
similar, which leads to higher confidence in new forecast.

SHORT TERM...Tonight through Sunday

Pcpn will continue into the evening hours and should be out of
most of the area by 10pm...only east of I-57, and then out of the
state by midnight. The front, located between I-55 and the
Illinois river will quickly push through the state and be well
east of the area by midnight. However, cyclonic flow will remain
over the region rest of the night and tomorrow, and continue into
tomorrow night. Though most of the pcpn will be over, broken cloud
cover will remain until a second mid level trough rotates through
the area tomorrow night. There could be some light rain showers
tomorrow night as this trough moves through, but chances are very
small, so will have slight chc pops north of a Macomb to Paris
line, which should get mentioned in the worded forecast. Then as
high pressure builds into the middle part of the US, dry weather
will dominate the area for the weekend.

After slight above normal temps, afternoon highs will drop to
below normal for the tomorrow and the weekend. Overnight lows
should be around normal for tonight and tomorrow night, but then
fall down into the 30s for Sat night.

LONG TERM...Sunday night through Thursday

Mid level ridging will begin the extended period with dry and
slightly warmer temps. But the ridge will push through quickly and
another long wave trough will develop in the western half of the
US. A large frontal system will also develop in the plains early
in the week, in response to the developing long wave trough. In
addition a large high pressure area will develop in the mid levels
in southeastern US, which should act to slow things down. So, this
large frontal system will move toward the area beginning Mon night
and bring a chance of pcpn to the western half of the area.
However, as the mid level ridge develops, this could get delayed,
but pcpn will gradually cover the entire cwa Tue through Thursday,
with the greatest chances right now appearing to be Tue night and
Wed.

Temps will remain slightly below normal through the period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 31, 2:13 PM CST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
313 PM CDT THU OCT 31 2013

ILZ027>031-036-037-040-041-047>050-011100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
313 PM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...MAINLY ALONG AND WEST OF THE ILLINOIS RIVER.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042-043-051>053-011100-
CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-SANGAMON-
313 PM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS MAY OCCUR THROUGH SUNSET EAST OF I-55. WHILE
SOME STORMS MAY CONTAIN GUSTY WINDS...IT APPEARS THE SEVERE
WEATHER THREAT WILL BE FURTHER EAST ACROSS ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-011100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
313 PM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY EVENING...
BEFORE A COLD FRONT PUSHES THROUGH THE AREA. SOME OF THESE STORMS
HAVE THE POTENTIAL TO BECOME SEVERE. DAMAGING WINDS WILL BE THE
PRIMARY THREAT...ALTHOUGH A FEW TORNADOES CAN NOT BE RULED OUT.
THE BEST CHANCES OF ANY SEVERE WEATHER WILL BE ALONG AND EAST OF
I-57.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH ABOUT 7 PM.

GEELHART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, De Witt

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
De Witt forecast zone
Reported by
Drought Monitor
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

DeWitt County averaged 2.50 inches of rain during the month of November. Cumulative deficits since the beginning of August remained unchanged. As a result, Severe Drought (D2) continued across the county.

Drought, Logan

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Logan County averaged 2.00 inches of rain during the month of November. Cumulative deficits since the beginning of August remained unchanged. As a result, Severe Drought (D2) continued across the county.

Drought, Macon

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Macon forecast zone
Reported by
Drought Monitor
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Macon County averaged 1.50 inches of rain during the month of November. Cumulative deficits since the beginning of August remained unchanged. As a result, Severe Drought (D2) continued across the county.

Drought, Piatt

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Piatt forecast zone
Reported by
Drought Monitor
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

Piatt County averaged 1.50 inches of rain during the month of November. Cumulative deficits since the beginning of August remained unchanged. As a result, Severe Drought (D2) continued across the county.

Drought, Marshall

When
November 1, 12:00 AM CST to November 12, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Due to slightly above normal rainfall, drought impacts eased across Marshall County during the month of November. As a result, the county improved into the Abnormally Dry (D0) category on November 12th.

Drought, McLean

When
November 1, 12:00 AM CST to November 12, 11:59 PM CST
Where
McLean forecast zone
Reported by
Drought Monitor
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Due to slightly above normal rainfall, drought impacts eased across McLean County during the month of November. As a result, the county improved into the Moderate Drought (D1) category on November 12th.

Drought, Peoria

When
November 1, 12:00 AM CST to November 12, 11:59 PM CST
Where
Peoria forecast zone
Reported by
Drought Monitor
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Due to slightly above normal rainfall, drought impacts eased across Peoria County during the month of November. As a result, the county improved into the Abnormally Dry (D0) category on November 12th.

Drought, Stark

When
November 1, 12:00 AM CST to November 12, 11:59 PM CST
Where
Stark forecast zone
Reported by
Drought Monitor
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Due to slightly above normal rainfall, drought impacts eased across Stark County during the month of November. As a result, the county improved into the Abnormally Dry (D0) category on November 12th.

Drought, Tazewell

When
November 1, 12:00 AM CST to November 12, 11:59 PM CST
Where
Tazewell forecast zone
Reported by
Drought Monitor
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Due to slightly above normal rainfall, drought impacts eased across Tazewell County during the month of November. As a result, the county improved into the Abnormally Dry (D0) category on November 12th.

Drought, Woodford

When
November 1, 12:00 AM CST to November 12, 11:59 PM CST
Where
Woodford forecast zone
Reported by
Drought Monitor
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

Due to slightly above normal rainfall, drought impacts eased across Woodford County during the month of November. As a result, the county improved into the Abnormally Dry (D0) category on November 12th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484825, 484826, 484827, 484828, 484829, 484830, 484831, 484832, 484833, 484834.